Hail, Cambria
- When
- May 10, 3:28 AM EST
- Where
- Cambria County, Johnstown
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.333, -78.917
00) hail was reported in Johnstown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
One inch (1.00) hail was reported in Johnstown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 10, 1:52 AM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 252 AM EDT SAT MAY 10 2003 ...SHORT TERM... ALL GRIDS AND FORECAST SHOW POTENTIAL MODERATE THUNDERSTORMS IN SOUTHWEST-SOUTHERN PA TODAY. DIFFLUENT THICKNESS PATTERNS SEEM TO DO THE TRICK. KEPT LESS POPS AND CLOUDS ALONG NE EDGE OF MCS TRACKS. THESE TWO MCS WILL DRAG THE +1 TO +2 SD PWAT ANOMS WITH THEM. ETA RH FIELDS SUGGEST IT KNEW OF THE INDIANA MCS NOT THE NORTHERN OHIO ONE. PWAT SUGGESTS IF THESE STORMS HOLD TOGETHER 1-2 INCH RAINFALL AMOUNTS NOT OUT OF QUESTION UNDER MAIN CELLS. WINDS AT MID LEVELS ARE 20-35KTS FROM W-NW SO ANY BIG CELLS COULD PRODUCE MODERATE WIND GUSTS. SHOWERS SHOULD CONTINUE INTO SATURDAY NIGHT AND LINGERING CLOUDS. BIG DAY IS SUNDAY. SUPER ENSEMBLES SHOW 850 HPA COLD ADVECTION WITH SW-NE FRONTAL BOUNDARY ON WRN PA BORDER AT 18Z. FRONT IS THROUGH CENTRAL PA BY 00Z. BY 0600Z MONDAY FRONT SHOULD CLEAR THE COAST. THE IMPLICATION IS THAT THERE WILL BE A PRE-FRONTAL TROUGH 100-200 KM AHEAD OF THE REAL FRONT. ENSEMBLE 850 TEMPS ARE 14-16C OVER PA AND +1.5SDS ABOVE NORMAL. IF WE GET SUN IT WILL BE TOASTY. ENSEMBLES SHOW 850 LLJ WSW AT OVER 30KTS AND SOUTHERLY WINDS 1-2SDS ABOVE NORMAL. BEST CAPE VALUES IN SE PA SUNDAY AHEAD OF FRONT. FEW ENSEMBLE MEMBERS BRING THE 1200JK-1 CAPE DEEP INTO PA. BEST INSTABILITY WILL BE MORE SOUTH IN MID-ATLANTIC REGION. THE DETERMINISTIC ETA IS FASTER WITH THE FRONT...BASED ON 850 TEMPS AND PWAT VALUES SHOWING THE FRONT THROUGH MOST OF PA 00Z. IT HAS BETTER CAPE AND THE 0-1KM SHEAR IS NOT SO IMPRESSIVE BUT IT HAS SOME +2-+3SD 0-3KM SHEAR VALUES IN MD-PA WITH ITS HIGHER THAN ENSEMBLE CAPE VALUES AT 21Z. WE SHOULD SEE SOME THUNDERSTORMS SUNDAY BUT ITS NOT CLEAR HOW DEEP INTO CENTRAL PA THE INSTABILITY WILL PENETRATE TO ALLOW FOR SOME SEVERE WEATHER. WILL FOCUS BEST STORMS IN SE. ...LONGER RANGES... WILL NOT TOUCH FORECAST TOO MUCH. SUPER ENSEMBLES SHOW BELOW NORMAL 850 HPA TEMPS OVER PA MONDAY. MAY SUN ANGLES AND BELOW NORMAL TEMPS SUGGEST CLOUDS AND SHOWERS. WORSE YET AN H5 LOW AT -2SDS BELOW NORMAL GOES BY MONDAY AFTERNOON IMPLYING QUITE COLD AT MID LEVELS...LOW TOP STORMS? ABOVE NORMAL WESTERLY WINDS AT 850 SUGGEST BREEZY DAY MONDAY TOO. NW FLOW WILL DOMINATE AREA INTO WED. MREF SHOWS ANOTHER TROF OVER ERN US LATER IN THE WEEK. ONLY NORMALISH PERIOD APPEARS TO BE WED-THUR BEFORE THICKNESS AND 850 TEMPS GO BELOW NORMAL AGAIN. MREF ARE OPTIMISTIC OF A LOW POP PERIOD TUES INTO WED. BUT BY WED NIGHT...ALL BETS ARE OFF. GUESS I WILL NEED A LAWN MOWER THAT CUTS WET GRASS. .CTP... PA...NONE. GRUMM
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-091115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 519 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A FEW AREAS OF DENSE FOG WILL BURN OFF SHORTLY AFTER SUNRISE TODAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP TO OUR WEST THIS AFTERNOON AND MOVE INTO THE SOUTHWEST MOUNTAINS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. THE HIGHEST RISK WILL BE FROM JOHNSTOWN TO HARRISBURG SOUTHWARD TO THE MARYLAND BORDER. THESE STORMS MAY CONTAIN STRONG WINDS...HAIL...AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN... THERE IS A RISK OF MORE THUNDERSTORM ACTIVITY SATURDAY AFTERNOON AND EVENING AS WARM HUMID AIR MOVES IN INTO THE REGION. A STRONG COLD FRONT WILL MOVE ACROSS THE STATE ON SUNDAY. THERE ARE SOME INDICATIONS THAT THIS FRONT COULD TRIGGER SOME STRONG TO SEVERE THUNDERSTORMS AS IT MOVES WEST TO EAST ACROSS THE STATE. THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK SOMEWHERE IN THE MID ATLANTIC REGION SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND QUITE POSSIBLY ON SUNDAY. GRUMM/FITZGERALD
PAZ004>006-010>012-017>019-024>028-033>036-045-046-049>053-056>059- 063>066-101830- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 424 AM EDT SAT MAY 10 2003 THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY OVER MOST OF CENTRAL PENNSYLVANIA. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS EARLY THIS MORNING. LATER TODAY THE RISK WILL INCREASE AGAIN FOR SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP GRUMM
The State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 08:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352458.